With school getting back in session, it won't be long before students are pulling all- nighters -- cramming for tests. Some students are turning to pills like Adderall and they may not even realize they're putting their lives at risk.
Government researchers are reporting an uptick in emergency room visits among college age people taking stimulant drugs without a doctor's prescription, so what are the signs of Adderall abuse and how damaging can this drug really be?
Emergency rooms are seeing more and more students overdosing on amphetamines like Adderall.
Adderall is meant for people with attention deficit disorder, but for years, students have been getting ahold of it to help them stay up late and study.
It's easy to take too much and that can have serious consequences.
"They often have fast heart rate or high blood pressure.. dreaded thing you have to worry about is strokes, heart attacks.. acute kidney failure," said Dr. Frank LoVecchio, a toxicologist at Banner Good Samaritan Poison and Drug Information Center.
In a recent six year period, ER visits tripled for young people misusing drugs like Adderall.
Early signs that someone has taken too much include being jittery, irritability, not sleeping well, tremors, seizures, even convulsions.
Students often get Adderall from friends or roommates, but the dosage that was prescribed for someone else may not be right for them.
"We do know from a hospital experience that patients come in with complications with just taking one or two pills.. the problem of course is, 'I might get it from roommate but I'm half his size.. hence I might have needed half the dose.. and I get into trouble," said LoVecchio.
Not only that, but Dr. LoVecchio says it hasn't been proven that it even works on people who don't have A.D.D.
"And they take it so they could do better on exam.. think they can stay up later, study more.. concentrate a little bit better ..really hasn't been proven yet and hasn't been proven unless you have attention deficit disorder."
There is a black box warning that comes with Adderall. It says use with caution because it's associated with deaths, stroke and heart attacks.
KDFW FOX 4
Main Station Directory:
Didn't find what you were looking for?